Alert archive / Kansas / Flash Flood Warnings in 2015
Flash Flood Warning 3, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Aug 4, 2015, 2:12 PM CDT for Phillips County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2015, 2:12 PM CDT (19:12 UTC)
- Expired
- Aug 4, 2015, 5:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Phillips County, KS
The radar
The Grand Island radar (KUEX), 98 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 3:30 PM CDT | FLASH FLOOD | 3 S Kirwin, KS | NUMEROUS COUNTY ROADS HAVE WATER RUSHING ACROSS THEM IN THE AREA SOUTH OF KIRWIN RESERVOIR. 5 INCHES OF RAIN WAS REPORTED |
| Aug 4, 5:20 PM CDT | FLASH FLOOD | 3 S Kirwin, KS | FLASH FLOODING CONTINUES WITH SEVERAL ROADS STILL UNDER WATER SOUTH OF KIRWIN RESERVOIR. 5 INCHES OF RAIN WAS MEASURED EARLIER AT 4 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 78 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 983 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
694
WGUS53 KGID 041912
FFWGID
KSC147-042215-
/O.NEW.KGID.FF.W.0003.150804T1912Z-150804T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
212 PM CDT TUE AUG 4 2015
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 515 PM CDT
* AT 210 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN OVER THE SOUTHEASTERN CORNER OF PHILLIPS COUNTY. UP TO
THREE INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
KIRWIN.
ADDITIONAL RAINFALL AMOUNTS UP TO 1 INCH WILL BE POSSIBLE IN THE
WARNED AREA. IN ADDITION...OTHER THUNDERSTORMS MAY AFFECT THE AREA
LATER THIS AFTERNOON AND EVENING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.
&&
LAT...LON 3968 9923 3970 9907 3957 9907 3957 9925
$$
HALBLAUBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 12:34 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 4, 12:34 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1234 PM CDT TUE AUG 4 2015 .UPDATE... ISSUED AT 1234 PM CDT TUE AUG 4 2015 SHWRS/TSTMS CONT TO ERUPT AND NOW ARE BLOSSOMING OVER N-CNTRL KS. THERE IS SUFFICIENT SHEAR FOR SUPERCELLS AND THERE IS ONE OVER RED WILLOW COUNTY RIGHT NOW. HOURLY TEMP FCST WAS STRUGGLING DUE TO CLOUD COVER AND DEVELOPING PCPN. PLEASE GRANT US SOME LATITUDE. HIGHS FOR THE DAY MAY HAVE ALREADY BEEN REACHED FROM LEXINGTON DOWN TO BEAVER CITY. AREAS S AND W OF THE TRI-CITIES ARE BEING MONITORED FOR A POSSIBLE SVR TSTM WATCH. SEE MD 1606 FROM SPC. UPDATE ISSUED AT 1017 AM CDT TUE AUG 4 2015 ELEVATED TSTMS HAVE ERUPTED JUST TO THE W OVER SW NEB DUE TO FORCING FROM THE SHORTWAVE TROF ALONG THE ERN CO BORDER. ELEVATED CAPE IS BTWN 2000-2500 J/KG. SHEAR IN THE CLOUD-BEARING LAYER IS 25-30 KTS. CAN'T RULE OUT A SVR TSTM. WE WILL BE WATCHING FOR HAILERS. STORM MOVEMENT WILL BE SLOW AND YOU'RE ALREADY SEEING IT ON RADAR. NE 10-15 KTS. WARNING THRESHOLDS FOR HAIL: 50 DBZ TO 31K FT AND 60 DBZ TO 23K FT. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 355 AM CDT TUE AUG 4 2015 RADAR AND SATELLITE IMAGERY SHOW ACTIVITY ONGOING ON BOTH THE NRN AND SRN SIDES OF THE CWA EARLY THIS MORNING. THUNDERSTORMS ACROSS PORTIONS OF KS ARE BEING DRIVEN BY AN UPPER LEVEL SHORTWAVE DISTURBANCE SLIDING OUT OF SRN CO...AIDED BY AN INCREASED LLJ. TO THE W/NW...SATELLITE IMAGERY SHOWS ANOTHER DISTURBANCE OVER PORTIONS OF SRN WY/NRN CO...WHICH WILL BE THE PLAYER BEHIND WEATHER ACROSS OUR AREA THROUGH THE SHORT TERM PERIOD. TO THE N/NE...CURRENTLY THE CWA IS BARELY OUTSIDE OF A LINE OF THUNDERSTORMS EXTENDING FROM WCENTRAL SD INTO NC NEB AND INTO NRN MO...SET UP ALONG A LINE OF MID LEVEL CONVERGENCE/INCREASED ISENTROPIC LIFT. WILL KEEP SOME POPS GOING EARLY THIS MORNING...THOUGH MODELS GENERALLY KEEP THE BRUNT OF THE ACTIVITY IN THE GENERAL VICINITY IT IS NOW...CANT COMPLETELY RULE OUT THE N/NE GETTING PRECIP. AT THE SFC...MOST OF THE CWA SITS WITH ERLY WINDS...WITH A STATIONARY BOUNDARY DRAPED FROM WRN NEB INTO NC KS AND INTO CENTRAL MO. SOME MODELS SUGGEST THE POTENTIAL FOR FOG THIS MORNING NEAR THAT BOUNDARY...SO WILL INSERT A MENTION OF PATCHY FOG ACROSS THE SOUTH...BUT WILL BE KEEPING A CLOSE EYE ON OBS TO SEE HOW LOW VISIBILITIES ACTUALLY GET...AND WILL ADJUST THE FORECAST AS NECESSARY. THROUGH THE REST OF THE SHORT TERM PERIOD TODAY AND TONIGHT...AS MENTIONED ABOVE...THE PRIMARY CONCERN REVOLVES AROUND THAT SHORTWAVE DISTURBANCE AND ACCOMPANYING SOUTHEASTWARD EXTENDING TROUGH AXIS SHIFTING EAST OUT OF SRN WY/NRN CO. MODELS ARE IN OK AGREEMENT SHOWING THAT THE ACTIVITY AFFECTING NRN/ERN NEB BEING THE MAIN FOCUS THROUGH THE FIRST HALF OF THE MORNING OR SO...WITH ATTENTION TURNING MORE TOWARD THE W/SWRN PORTIONS OF THE AREA WITH TIME AS THE DISTURBANCE SHIFTS FURTHER EAST. THE SFC BOUNDARY CURRENTLY OVER FAR SRN PORTIONS OF THE CWA LOOKS TO CREEP NORTHWARD TODAY AS LOW PRESSURE DEEPENS SOME OVER THE HIGH PLAINS...BUT EVEN WITHIN 6-12 HRS...MODELS STILL HAVE SOME DIFFERENCES WITH JUST HOW FAR NORTH IT ACTUALLY GETS. IT MAY END UP REMAINING CLOSER TO THE NE/KS STATE LINE...WITH SOME SHOWING IT PUSHING INTO NRN PORTIONS OF THE CWA. THE BEST CHANCES FOR THUNDERSTORM ACTIVITY LOOKS TO COME AS WE APPROACH/PASS THE MIDDAY HOURS...CONTINUING INTO THE EVENING/OVERNIGHT PERIOD. BECAUSE MODELS SUGGEST THAT JUST ABOUT ANYWHERE IN THE CWA COULD SEE THUNDERSTORMS...EITHER NEAR THE SFC BOUNDARY AND/OR NEAR THE MAIN MID LEVEL TROUGH AXIS...HAVE 50 POPS IN PLACE CWA-WIDE THIS AFTERNOON/EVENING. CONCERN FOR SEVERE THUNDERSTORMS REMAINS...AS MODELS HAVENT CHANGED MUCH SHOWING THE POTENTIAL FOR AT LEAST MODEST INSTABILITY TO BE IN PLACE ACROSS THE AREA...BUT THERE ARE SOME DIFFERENCES ACROSS THE AREA LOOKING AT DEEPER LAYER SHEAR. MODELS ARE IN PRETTY GOOD AGREEMENT SHOWING THE BETTER SHEAR VALUES SETTING UP ACROSS ROUGHLY THE SWRN HALF OF THE CWA /PUSHING 40KTS DEPENDING ON THE MODEL/...FURTHER NORTHEAST MODEL VALUES STRUGGLE TO GET ABOVE 20 KTS EARLY ON. THAT SWRN HALF SITS IN THE SPC DAY 1 SLIGHT RISK AREA...THE REMAINDER OF THE AREA SITS IN THE MARGINAL RISK AREA. THIS EVENING/TONIGHT...MODELS ARE IN GOOD AGREEMENT SHOWING THE DISTURBANCE ITSELF SLIDING EAST ACROSS THE AREA...AND THE CONTINUED LIFT AIDED BY AN INCREASED LLJ WILL KEEP THUNDERSTORM CHANCES GOING. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 355 AM CDT TUE AUG 4 2015 A MESSY UPPER LEVEL PATTERN IS EXPECTED THROUGH THE EXTENDED PERIODS AS SEVERAL DISTURBANCES MAKE THEIR WAY ACROSS THE INTERMOUNTAIN WEST BRINGING MULTIPLE CHANCES FOR PRECIPITATION TO THE LOCAL AREA. THE WEAK RIDGE OF HIGH PRESSURE ACROSS THE SOUTHWEST IS EVENTUALLY EXPECTED TO STRENGTHEN TOWARDS THE MIDDLE OF NEXT WEEK...POTENTIALLY BUILDING INTO THE CENTRAL AND NORTHERN PLAINS AND THENCE DIMINISHING THUNDERSTORM CHANCES WHILE INCREASING TEMPERATURES....BUT PLENTY OF TIME FOR SUBSEQUENT MODEL RUNS TO CONTINUE TO PUSH THIS DRIER PERIOD FATHER OUT INTO THE FUTURE. IN THE MEANTIME...SEASONABLE TEMPERATURES WITH NEAR DAILY CHANCES FOR THUNDERSTORMS ARE EXPECTED...WITH THESE SHOWERS AND THUNDERSTORMS PRIMARILY DEPENDENT ON TIMING/LOCATION OF PASSING DISTURBANCES. STARTING OFF WEDNESDAY...EXPECT THE LOCAL AREA TO BE ON THE TAIL END OF AN UPPER LEVEL LOW ROUNDING THE TOP OF THE RIDGE TO OUR SOUTHWEST...WITH THUNDERSTORM CHANCES EVENTUALLY DIMINISHING FROM WEST TO EAST THROUGH THE AFTERNOON HOURS. WHILE THERE WILL STILL BE SOME ELEVATED INSTABILITY TO WORK WITH DURING THE EVENING AND OVERNIGHT HOURS...WITH THE LACK OF ANY SIGNIFICANT TRIGGER...THINK WEDNESDAY NIGHT WILL BE DRY. THIS DRY PERIOD WILL BE SHORT LIVED...HOWEVER...AS THE NEXT UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST REACHES THE LOCAL AREA. WHILE THERE ARE TIMING DIFFERENCES AMONGST MODELS...WITH PLENTY OF INSTABILITY EXPECTED BY THURSDAY AFTERNOON...IT WILL NOT TAKE MUCH TO FORCING TO INITIATE THUNDERSTORMS. THIS INSTABILITY...COMBINED WITH MODEST 0-6KM SHEAR VALUES...COULD LEAD TO A FEW ORGANIZED THUNDERSTORMS CAPABLE OF PRODUCING STRONG WIND GUSTS AND MARGINALLY SEVERE HAIL...BUT AS OF THIS TIME...THE FORECAST AREA IS NOT OUTLOOKED FOR SEVERE WEATHER FROM THE STORM PREDICTION CENTER ON THURSDAY. THEREAFTER...NEAR DAILY CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS THE LOCAL AREA...ALTHOUGH THEY WILL REMAIN SCATTERED IN NATURE...AND NOT ALL AREAS WILL SEE PRECIPITATION ON A DAILY BASIS. AS HINTED EARLIER...COULD SEE A PATTERN CHANGE LATE IN THE EXTENDED PERIODS...BUT CONFIDENCE OF THIS IS LOW...AND THINK IT IS REASONABLE TO EXPECT NEAR SEASONABLE TEMPERATURES THROUGH THE UPCOMING WEEKEND AND INTO NEXT WEEK...WITH SCATTERED THUNDERSTORMS AROUND FROM TIME TO TIME. && .AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z WED AFTERNOON) ISSUED AT 1234 PM CDT TUE AUG 4 2015 THIS AFTERNOON: VFR MULTI-LAYERED CLOUD COVER. THE PROBABILITY OF IFR TSTMS AFFECTING THE TERMINALS INCREASES AFTER 21Z. E WINDS GENERALLY 10-15 KTS. CONFIDENCE: MEDIUM TONIGHT: DIFFICULT TO PINPOINT TSTMS...BUT THE GREATEST PROBABILITY APPEARS TO BE UNTIL 05Z. HOWEVER...CAN'T RULE OUT ADDITIONAL TSTMS AFTER 05Z. MVFR OR POSSIBLY IFR STRATUS MAY THEN DEVELOP...AS INDICATED BY GFS MOS AND GFS LAMP GUIDANCE. SE WINDS UNDER 10 KTS EXCEPT IN/NEAR TSTMS. CONFIDENCE: LOW WED THRU 18Z: THE DAY PROBABLY BEGINS WITH IFR OR MVFR STRATUS... AND POSSIBLY SOME LIGHT FOG IN THE WAKE OF DEPARTING TSTMS. GRADUAL IMPROVEMENT TO MVFR SHOULD OCCUR BY 15Z. ESE WINDS UNDER 10 KTS. CONFIDENCE: LOW && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && UPDATE...HALBLAUB SHORT TERM...ADP LONG TERM...ROSSI AVIATION...HALBLAUB
Hazardous weather outlook, Aug 4, 1:14 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 114 PM CDT TUE AUG 4 2015 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 051815- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 114 PM CDT TUE AUG 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE LIKELY OVER PORTIONS OF THE OUTLOOK AREA THROUGH TONIGHT. SOME THUNDERSTORMS COULD BE SEVERE BEFORE MIDNIGHT...MAINLY WEST OF A LINE FROM BROKEN BOW TO KEARNEY TO HEBRON NEBRASKA. HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS NEAR 60 MPH WILL BE THE PRIMARY THREATS. IN ADDITION... SOME THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL...POSSIBLY EXCEEDING 3 INCHES IN A FEW SPOTS...AND THIS COULD LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PERIODIC THUNDERSTORM CHANCES REMAIN IN THE FORECAST WEDNESDAY THROUGH MONDAY. AT THIS TIME TOO MUCH UNCERTAINTY EXISTS IN THE FORECAST TO PIN DOWN SPECIFICS IN REGARD TO ANY SEVERE WEATHER CHANCES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HALBLAUB
In the hours before
Special weather statement, Aug 4, 2:11 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
211 PM CDT TUE AUG 4 2015
KSZ005-006-018-041945-
PHILLIPS KS-OSBORNE KS-SMITH KS-
211 PM CDT TUE AUG 4 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PHILLIPS...
NORTHWESTERN OSBORNE AND SOUTHERN SMITH COUNTIES UNTIL 245 PM CDT...
AT 211 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF KIRWIN
TO NEAR PORTIS...AND MOVING NORTHEAST AT 10 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
OSBORNE...KIRWIN...GAYLORD...PORTIS...HARLAN AND CEDAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTH CENTRAL KANSAS.
LAT...LON 3954 9905 3957 9905 3957 9923 3962 9922
3973 9918 3972 9893 3963 9856 3942 9867
TIME...MOT...LOC 1911Z 237DEG 10KT 3960 9905 3953 9873
SALTZMANThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 2:11 PM CDT | Special Weather Statement | GID | Smith | 34 min |
| Aug 4, 3:00 PM CDT | Special Weather Statement | GID | Phillips | 30 min |
| Aug 4, 3:05 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 25 min |
| Aug 4, 3:18 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 27 min |
| Aug 4, 4:44 PM CDT | Special Weather Statement | GID | Phillips | 31 min |
| Aug 4, 5:15 PM CDT | Flash Flood Warning | GID | Phillips | 3 hr |
| Aug 4, 5:44 PM CDT | Special Weather Statement | GID | Jewell, Smith | 31 min |
| Aug 4, 6:20 PM CDT | Special Weather Statement | GID | Mitchell | 10 min |
| Aug 4, 6:38 PM CDT | Areal Flood Advisory | GID | Mitchell | 5 hr |
| Aug 4, 6:40 PM CDT | Special Weather Statement | GID | Jewell, Mitchell | 35 min |
Nearby
Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.